Michigan, 2004

Hail and Damaging Wind in Michigan, August 2, 2004

August 2, 2004 · NWS MQT · 4 events in 2 counties and zones

A strong cold front passed over Upper Michigan on the 2nd. The arrival of the front and daytime heating triggered some showers and thunderstorms, mainly over south central and eastern Upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong cold front passed over Upper Michigan on the 2nd. The arrival of the front and daytime heating triggered some showers and thunderstorms, mainly over south central and eastern Upper Michigan. Some of the storms became severe and produced large hail and damaging winds across portions of Delta and Schoolcraft Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 10:05 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1105 AM EDT MON AUG 2 2004

.DISCUSSION...
THE MAIN CONCERN WITH THIS UPDATE IS THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LOW OVER HUDSON BAY
FORMING A LONGWAVE TROUGH. ANOTHER LOW IS OFF THE COAST OF
ALASKA...AND A RIDGE OVER THE CANADIAN ROCKIES SEPARATING THESE
TWO. THE FLOW ACROSS THE NORTHERN PLAINS IS FROM THE WEST NORTHWEST.
A LARGE MCS IS OVER MINNESOTA THIS MORNING...IN AREA OF AN 850MB
THETA-E RIDGE. A WEAK SHORTWAVE MOVED THROUGH SOUTHERN WISCONSIN AND
THE U.P. OVERNIGHT AND GENERATE A FEW STRONG THUNDERSTORMS AROUND
MANISTIQUE. SURFACE ANALYSIS SHOWING A RIDGE OVER SOUTH CENTRAL
CANADA...A TROUGH OVER STRETCHING FROM JAMES BAY THROUGH WESTERN
LAKE SUPERIOR TO A LOW OVER SOUTH DAKOTA.

THE FLOW WILL TAKE THE MCS OVER NORTHERN WISCONSIN TO THE SOUTHEAST
AND KEEP IT SOUTH OF THE FORECAST AREA THIS AFTERNOON. SURFACE DEW
POINTS AND THE THETA-E RIDGE WILL WEAKEN THROUGH THE AFTERNOON AS IT
SLIDES SOUTHEAST. ETA IS DEVELOPING CAPE OF AROUND 1200 J/KG ALONG
THE NORTHERN LAKE MICHIGAN SHORE BY LATE AFTERNOON. RUC IS DEPICTING
SURFACE DEW POINTS AROUND 72F THIS AFTERNOON OVER SOUTH CENTRAL
U.P...WHEREAS THE OTHER MODELS SHOWING DEW POINTS INTO THE MID AND
UPPER 60S. RUC ALSO SUGGEST CAPES INTO THE 2000+ J/KG RANGE.
COMPARISONS OF CURRENT OBSERVATIONS SUPPORT THE LOWER CAPE AND
SURFACE DEW POINT CONDITIONS. ALSO EXPECT THE STRONG THUNDERSTORM
ACTIVITY OVER WISCONSIN WILL ROB THE FORECAST AREA OF SOME OF THE
INSTABILITY AND MOISTURE. STILL CONDITIONS LOOK FAVORABLE FOR
SCATTERED SHOWER AND THUNDERSTORMS THIS AFTERNOON...BUT DO NOT
EXPECT ANY SEVERE AT THIS TIME. TRAJECTORY FORECAST SUGGEST
TEMPERATURES INTO THE MID 80S THIS AFTERNOON. GUIDANCE WILL HAS
LOWER MAX TEMPS. BLOW OFF OF THE MCS OVER WISCONSIN WILL BLANKET THE
FORECAST AREA AND SHOULD LIMIT TRADITIONAL HEATING AND THE
INSTABILITY WILL GENERATE MORE CLOUDS. THUS FAVOR THE GUIDANCE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, Aug 2, 4:10 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 AM EDT MON AUG 2 2004

MIZ001>007-009>014-084-085-031200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
510 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BECOME SCATTERED OVER WESTERN UPPER
MICHIGAN EARLY THIS MORNING...AND SCATTERED THUNDERSTORMS WILL
DEVELOP OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING. THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH IN THE AFTERNOON OVER WESTERN UPPER
MICHIGAN...AND LATE THIS EVENING ACROSS CENTRAL UPPER MICHIGAN.
STORMS THIS AFTERNOON MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

The radar

The Marquette radar (KMQT), 63 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Delta

When
August 2, 11:58 AM EST
Where
Delta County, 15 mi N of Rapid River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.133, -86.967

One-inch diameter hail was reported.

Hail, Schoolcraft

When
August 2, 12:55 PM EST
Where
Schoolcraft County, 1 mi NE of Steuben
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.200, -86.433

Nickel sized hail was reported.

Thunderstorm Wind, Delta

When
August 2, 1:30 PM EST
Where
Delta County, 2 mi SE of Ensign
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.883, -86.833

Four to eight inch thick branches were broken off.

Hail, Delta

When
August 2, 1:57 PM EST
Where
Delta County, Nahma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -86.667

Three-quarter inch diameter hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419483, 5419484, 5419485, 5419486.